Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 146, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Oct 2, 1996, 1:00 PM EDT for Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 1996, 1:00 PM EDT (17:00 UTC)
- Expired
- Oct 2, 1996, 4:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCRW 021701 FFWCRW VAC027-022000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 100 PM EDT WED OCT 2 1996 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED A FLASH FLOOD WARNING NOW EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHWEST VIRGINIA ...SOUTHWESTERN BUCHANAN COUNTY ANOTHER AREA OF MODERATE TO HEAVY SHOWERS WILL BE MOVING ACROSS SOUTHWEST BUCHANAN COUNTY DURING THE EARLY AFTERNOON. WHILE THESE STORM SHOULD NOT BE HEAVY ENOUGH TO PUSH THE CREEKS AND STREAMS MUCH HIGHER...THEY WILL KEEP THEM FROM RECEEDING UNTIL LATER THIS AFTERNOON. PERSONS IN THE PRATER CREEK BASIN WILL BE PARTICULARLY IMPACTED. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. DO NOT DRIVE AROUND POLICE BARRICADES.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 10:32 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Oct 2, 10:32 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 930 AM CDT WED OCT 2 1996 12Z SURFACE ANALYSIS INDICATED THE APPROACHING COLD FRONT WAS ALONG A MLI...MCI...AMA LINE WITH BEST PRESSURE RISES IN SOUTHEAST MINNESOTA AND SOUTHEAST COLORADAO (+6.4 AND +6.3MB) RESPECTIVELY. 12Z 850 ANALYSIS INDICATED BEST MOISTURE SPLITTING FORECAST AREA IN HALF...ROUGHLY ALONG THE OHIO RIVER. ALTHOUGH 1KM VIS INDICATIVE OF DRY TOUNGUE PUNCHING NORTHEASTWARD AHEAD OF FRONT. 2KM IR SHOWS WESTERN EDGE OF LOW CLOUDS ERODING EASTWARD...ALONG WITH SHOWERS/DRIZZLE THAT OCCURRED AROUND 12Z IN PAH AREA. PAH 88D STILL (AT 1425Z) DETECTING SHOWERS IN WEST KY. QUESTION IS WILL ENOUGH MOISTURE REMAIN IN FA TO INITIATE PRECIP AND HOW LONG WILL POST FRONTAL CLOUDS REMAIN IN THE FA. LATEST 1KM VIS SHOWS EXTENSIVE POST FRONTAL CLOUDS. MAY HAVE TO ADDRESS THIS IN LATER PACKAGE. LIFTING INDICIES AROUND -4 DEPICTED OVER FA...HOWEVER FEEL SHALLOW MOIST LAYER HAS EXAGERATED THIS SOMEWHAT. F SUB N VECTORS ALSO INDICATE BEST LIFT WELL NORTH OF FA WHICH VERIFIES WELL WITH JET OVER THE NORTHERN TIER OF STATES. THUS FEEL THUNDER WOULD BE VERY ISOLATED AT BEST. 00Z GRIDDED INDICATED ENTIRE FA LIES IN THETA E TROUGH. AT PRESENT MOVEMENT VIS 1KM SAT PUTS FRONT INTO NORTHWEST FA AROUND 17Z AND EXITING SOUTHEAST FA AFTER 00Z. NO CHANGES RECOMENDED. AREA HIGH LOW POP SEMO A80 45-50 20 SIL NR80 M40S 20 WKY NR80 45-50 30 SWIN 75-80 M40S 30 HOOPER/PS
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 9:54 AM EDT | Flash Flood Warning | RLX | Buchanan | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.